Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tampa Bay, FL

September 4, 2012Highlands County, Florida

NWS Tampa Bay, FL issued this special weather statement at Sep 4, 2012, 7:21 PM EDT for Highlands County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 7:21 PM EDT (23:21 UTC)
Expired
Sep 4, 2012, 8:00 PM EDT
In force
39 min
Issued by
NWS Tampa Bay, FL

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 92 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WWUS82 KTBW 042321
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
721 PM EDT TUE SEP 4 2012

FLZ057-050000-
HIGHLANDS-
721 PM EDT TUE SEP 4 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM AVON PARK AIR FORCE RANGE TO LAKE
ISTOKPOGA...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
SEBRING TO LAKE PLACID...MOVING EAST AT 10 MPH...WILL AFFECT SEBRING
REGIONAL AIRPORT...LAKE PLACID...LAKE ISTOKPOGA AND AVON PARK AIR
FORCE RANGE...UNTIL 800 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2723 8137 2762 8148 2764 8116 2758 8115
      2754 8120 2749 8120 2749 8118 2744 8113
      2740 8112 2738 8109 2730 8106
TIME...MOT...LOC 2321Z 258DEG 9KT 2754 8137 2733 8128

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Sep 4, 2:02 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 4, 2:02 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
202 PM EDT TUE SEP 4 2012

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CURRENTLY AT THE SURFACE...HIGH PRESSURE REMAINS IN PLACE OVER THE
FORECAST AREA...WITH A TROUGH OF LOW PRESSURE SEEN UPSTREAM OVER
THE TENNESSEE VALLEY. ALOFT...WATER VAPOR IMAGERY CONTINUES TO
DEPICT A TUTT LOW OFF THE SOUTHEAST FLORIDA COAST...WITH AN UPPER
TROUGH STRETCHING FROM THE WESTERN CAROLINAS SOUTHWARD INTO THE
FLORIDA PANHANDLE. VISIBLE SATELLITE IMAGERY SHOWS PARTLY CLOUDY
SKIES IN PLACE ACROSS THE MAJORITY OF THE FORECAST AREA...WITH
RADAR IMAGERY INDICATING THE DEVELOPMENT OF A FEW ISOLATED SHOWERS
ALONG THE SEA BREEZE. MAIN SHORT TERM CONCERNS FOR TONIGHT REVOLVE
AROUND POP TRENDS.

THROUGH TONIGHT...
HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE FORECAST AREA...WITH
THE EAST/WEST COAST SEA BREEZES AND UPPER LEVEL FEATURES BEING THE
MAIN DRIVERS FOR CONVECTIVE DEVELOPMENT. EXPECT THE EAST/WEST COAST
SEA BREEZES TO CONTINUE TO CONVERGE...MEETING UP ACROSS CENTRAL
FLORIDA LATE THIS AFTERNOON. WILL CONTINUE TO CARRY CHANCE POPS
ACROSS MOST LOCALES...WITH SLIGHT CHANCE POPS ACROSS CENTRAL COASTAL
ZONES WHERE MOISTURE IS NOT AS DEEP AND FORCING FOR ASCENT IS
WEAKER. ANY SHOWERS/STORMS SHOULD END THIS EVENING...BUT WILL NEED
TO CARRY SLIGHT CHANCE POPS ALONG THE COAST AFTER MIDNIGHT AS
SOUTH-SOUTHWESTERLY BOUNDARY LAYER FLOW MAY ALLOW FOR A FEW ISOLATED
SHOWERS TO DRIFT IN OFF THE GULF. OVERNIGHT LOWS ARE EXPECTED TO
BOTTOM OUT AROUND 70 TO THE LOWER 70S INLAND...AND IN THE MID TO
UPPER 70S CLOSER TO THE COAST.

WEDNESDAY THROUGH THURSDAY...
ENERGY FROM THE UPPER TROUGH OVER THE NORTHERN GULF COAST REGION
WILL DRIFT SLOWLY SOUTHWARD INTO THE CENTRAL GULF OF MEXICO THROUGH
THE PERIOD. MEANWHILE THE TUTT LOW LIFTS NORTHWARD OFF THE COAST OF
THE SOUTHEAST UNITED STATES. MODEL SOLUTIONS SHOW PRESSURES LOWERING
OVER THE NORTHERN GULF...WITH A FEW SOLUTIONS EVEN SHOWING A CLOSED
LOW DEVELOPING OVER THE NORTH-CENTRAL GULF OF MEXICO BY WEDNESDAY
NIGHT OR THURSDAY. THAT SAID...STILL A LOT OF UNCERTAINTY WITH
RESPECT TO THE PROGRESSIVENESS AND STRENGTH OF ANY AREA OF LOW
PRESSURE THAT DOES MANAGE TO DEVELOP...BUT WILL DEFINITELY NEED TO
BE WATCHED FOR TROPICAL DEVELOPMENT LATE IN THE WEEK INTO THE
UPCOMING WEEKEND.

AS FOR FORECAST DETAILS...BOUNDARY LAYER FLOW THROUGH THE PERIOD
WILL REMAIN SOUTHWESTERLY BRINGING MOISTURE RICH AIR IN FROM THE
GULF OF MEXICO...SO WILL NEED TO KEEP SLIGHT CHANCE/CHANCE POPS
GOING FOR MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. ALONG
THE COAST...WILL NEED TO KEEP SLIGHT CHANCE POPS GOING OVERNIGHT AS
WELL...FOR SOME ISOLATED SHOWER/THUNDERSTORM ACTIVITY DRIFTING IN
OFF THE GULF. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN THE UPPER
80S TO LOWER 90S...WITH LOWS AROUND 70 TO THE LOWER 70S INLAND AND
IN THE MID TO UPPER 70S CLOSER TO THE COAST.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
A TROUGH AXIS WITH ORIGINS BACK TO THE REMNANTS OF ISAAC PHASED W/
NRN STREAM STREAM ENERGY WILL DIG INTO THE NE GULF THROUGH THE END
OF THE WEEK. MODELS ARE NOT IN GOOD AGREEMENT ON WHAT HAPPENS
BEYOND THAT. THE ECMWF HAS CONSISTENTLY SPUN UP A SFC LOW PRESSURE
SYSTEM JUST NE OF THE REGION WHILE THE GFS SHEARS THE ENERGY APART
AND KEEPS MORE OF A DISORGANIZED TROUGH. THE NAM 12 SEEMS ON BOARD
WITH THE ECMWF AS IT ALSO SHOWS A CLOSED LOW BY FRI...BUT MOVES
THE LOW ACROSS THE NORTHERN GULF MORE QUICKLY THAN THE GFS AND
ECMWF SOLUTIONS WOULD SUGGEST. EITHER WAY...MOISTURE POOLED ALONG
AND SOUTH OF THIS SYSTEM WILL MOVE IN OFF THE NE GULF LEADING TO
INCREASE IN TROPICAL SHRA AND TSTMS FOR THE WEEKEND...BUT WHICH
SOLN PANS OUT WILL OBVIOUSLY HAVE MAJOR IMPLICATIONS ON EXACTLY
HOW MUCH IMPACT THIS SYSTEM WILL HAVE. GIVEN THE
UNCERTAINTY...WILL HOLD CLOSER TO A GFS SOLN WITH POPS INCREASING
INTO THE SCT RANGE FOR THE WEEKEND. A MUCH STRONGER AND MORE
AMPLIFIED MID LEVEL TROUGH WILL DEVELOP OVER THE WEEKEND ACROSS
THE ERN HALF OF THE COUNTRY. THE 00Z GFS HAS TRENDED MORE TOWARDS
A LARGE CLOSED LOW SIMILAR TO THE ECMWF AND THIS WOULD ACTUALLY
BRING THE FIRST COLD FRONT OF THE SEASON THROUGH THE AREA BEFORE
STALLING. PREVIOUS RUNS STALLED THE BOUNDARY A BIT FURTHER NORTH
BUT STILL BROUGHT THE BOUNDARY INTO THE CEN FL...AND
CLIMATOLOGICALLY THIS IS PROBABLY A BETTER SOLN FOR DAY 7-8 OF THE
FORECAST. SO WILL KEEP SCT/CHC POPS GOING INTO MON FOR NOW...AT
LEAST ACROSS SRN HALF OF THE CWA. INCREASE IN PRECIP AND ONSHORE
WINDS WILL HELP KEEP HIGHS DOWN SOME OVER THE WEEKEND AND WILL
ALSO PROVIDE AN INCREASED RISK OF RIP CURRENTS TO THE AREA.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED ALL SITES THROUGH TONIGHT WITH
ISOLD VCTS FOR LATE THIS AFTN AND EARLY EVENING FOR LAL AND SW FL
SITES.

&&

.MARINE...
THE SUBTROPICAL RIDGE AXIS WILL SETTLE SOUTHWARD THE NEXT COUPLE OF
DAYS. WINDS AND SEAS WILL REMAIN LOW THROUGH WEDNESDAY...THEN BEING
TO INCREASE DURING THURSDAY AND FRIDAY AS A TROUGH OR WEAK AREA OF
LOW PRESSURE APPROACHES FROM THE WEST. DEPENDING ON THE STRENGTH OF
THE AREA OF LOW PRESSURE...WINDS AND/OR SEAS MAY REACH EXERCISE
CAUTION OR ADVISORY LEVELS OVER THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...
THE FORECAST THROUGH MIDWEEK WILL FEATURE A MORE TYPICAL SUMMER
PATTERN WITH WIDELY SCATTERED AFTERNOON/EVENING STORMS. RELATIVE
HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL VALUES AND NO SIGNIFICANT
FIRE WEATHER CONCERNS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  89  77  89 /  10  30  20  40
FMY  75  91  74  92 /  20  40  20  40
GIF  72  91  72  91 /  20  30  10  40
SRQ  75  88  77  88 /  20  30  20  40
BKV  70  90  71  89 /  10  30  20  40
SPG  78  89  79  88 /  20  30  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JELSEMA
AVIATION...DAVIS
LONG TERM...GITTINGER
Hazardous weather outlook, Sep 4, 4:59 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
459 AM EDT TUE SEP 4 2012

FLZ039-042-043-048>052-055>057-060>062-065-042200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
459 AM EDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH THE
BEST CHANCES FOR STORMS OCCURRING ACROSS INTERIOR SECTIONS AND
SOUTH OF TAMPA BAY ALONG THE SUN COAST. OVERALL THE CHANCE OF ANY
STRONG THUNDERSTORMS IS LOW TODAY...HOWEVER ALL THUNDERSTORMS CAN
PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS SEA BREEZE STORMS ARE
EXPECTED THE NEXT FEW DAYS WITH INTERIOR AREAS HAVING THE BEST
CHANCE FOR STORMS. COVERAGE OF STORMS WILL INCREASE LATE IN THE WEEK
AND INTO THE WEEKEND AS MOISTURE POOLS UP ACROSS THE STATE AHEAD
OF A WEAK LOW PRESSURE SYSTEM AND COLD FRONT. THIS ACTIVITY IS
EXPECTED TO BE MORE TROPICAL IN NATURE AND NOT SEVERE AS IT MOVES INTO
THE WEST COAST OFF THE GULF OF MEXICO. HEAVY DOWNPOURS WILL LIKELY
BE THE MAIN THREAT WITH THIS ACTIVITY.

...RIP CURRENT IMPACT...
AN  INCREASE IN SOUTHWEST AND EVENTUALLY WESTERLY FLOW MAY LEAD TO
AN INCREASED RISK OF RIP CURRENTS ALONG AREA BEACHES LATE IN THE
WEEK AND OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GITTINGER

In the hours before

Special weather statement, Sep 4, 6:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
629 PM EDT TUE SEP 4 2012

FLZ057-042315-
HIGHLANDS-
629 PM EDT TUE SEP 4 2012

...EXCESSIVE LIGHTNING WILL AFFECT SOUTHERN HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR VENUS...OR 12 MILES NORTHWEST OF PALMDALE...MOVING
NORTHEAST AT 5 MPH...WILL AFFECT VENUS AND ARCHBOLD...UNTIL 715 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2720 8116 2712 8116 2711 8119 2711 8126
      2707 8126 2702 8136 2703 8146 2717 8152
      2735 8132 2721 8112
TIME...MOT...LOC 2229Z 232DEG 3KT 2709 8141
Special weather statement, Sep 4, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
721 PM EDT TUE SEP 4 2012

FLZ057-050000-
HIGHLANDS-
721 PM EDT TUE SEP 4 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM AVON PARK AIR FORCE RANGE TO LAKE
ISTOKPOGA...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
SEBRING TO LAKE PLACID...MOVING EAST AT 10 MPH...WILL AFFECT SEBRING
REGIONAL AIRPORT...LAKE PLACID...LAKE ISTOKPOGA AND AVON PARK AIR
FORCE RANGE...UNTIL 800 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2723 8137 2762 8148 2764 8116 2758 8115
      2754 8120 2749 8120 2749 8118 2744 8113
      2740 8112 2738 8109 2730 8106
TIME...MOT...LOC 2321Z 258DEG 9KT 2754 8137 2733 8128

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:29 PM EDTSpecial Weather StatementTBWHighlands46 min
Sep 4, 7:54 PM EDTSpecial Weather StatementTBWHighlands51 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.